The patient is a very pleasant and retired 5 feet 11 inches tall, 349 pound gentleman who has been diagnosed with insulin-dependent diabetes and most recently peripheral neuropathy. He has been using insulin for one year and has been diagnosed with diabetes for almost 20 years.
He presents today for evaluation regarding his suspected peripheral neuropathy pain. He has been using Lyrica b.i.d. for this discomfort. He relates a history of paroxysmal lower extremity epicritic type pain which lasts for several seconds prior to abating. He states that this has gone on for years and he has not been able to find any relief from the discomfort. After aggressive questioning, the patient states significant discomfort in the back for which he has had a prior MRI. He has been told by his primary care doctor that there is no specific abnormality in his spine. The patient states that he has to bend over when using a shopping cart while in the stores. He states that his legs get weak after walking just a short distance such as 10 to 20 feet. He presents today for evaluation.
This is a 5 feet 11 inches, 349 pounds really deconditioned, insulin-dependent diabetic patient with suspected lower extremity pain secondary to diabetic peripheral neuropathy. However, upon closer inspection and evaluation today, there is concern over coexisting issues in the neuraxis.
1. Bilateral lower extremity paresthesia; most likely multifactorial including diabetic peripheral neuropathy plus lumbosacral radicular pain.
2. Low back pain; most likely multifactorial including lumbar degenerative disc disease, spondylosis, and quite possibly stenosis.
3. Clearly neurogenic claudication.
4. Morbid obesity.
5. Insulin-dependent diabetes.
6. Chronic anticoagulation with Plavix secondary to prior cardiac stenting.
7. Last MRI was two years ago.
I had a very lengthy visit with Mr. x today. We discussed this case in detail. My concern is that this case is not just peripheral neuropathy secondary to diabetes, but that there is also an overlying issue in the neuraxis. I feel at this time we absolutely must have an MRI of his lumbar spine to fully assess for stenotic change, which may be complicating his lower extremity pain. He obviously has symptoms consistent with neurogenic claudication and this would have to be addressed first. The patient has stated that he has come off his Plavix in the past. So, that should not be an issue if intervention is warranted. I told him I do not want to move forward with any type of therapy until we have all the evidence as to why he has this discomfort.
The patient states his Plavix is prescribed by Dr. He also consulted with nephrologist, Dr. as well.
I would like him to bring me a copy of his old MRI in addition to the new one should he obtain this prior to his next office visit. Of note, he also has a huge ventral hernia, which seemed to present after gastric bypass surgery some 20 years ago.